Ohio, 2014

Strong Wind in Ohio, December 24, 2014

December 24, 2014 · NWS PBZ · 3 events in 3 counties and zones

A tight pressure gradient with a powerful cold front produced wind gusts over 45 MPH in locations across eastern Ohio, western Pennsylvania, and the northern panhandle of West Virginia the evening of December 24th. Highest reported winds in Pennsylvania were 56 MPH in Du Bois, 55 MPH in Pittsburgh, 54 MPH at Latrobe, and 45 MPH near Mcmurray in Washington county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A tight pressure gradient with a powerful cold front produced wind gusts over 45 MPH in locations across eastern Ohio, western Pennsylvania, and the northern panhandle of West Virginia the evening of December 24th. Highest reported winds in Pennsylvania were 56 MPH in Du Bois, 55 MPH in Pittsburgh, 54 MPH at Latrobe, and 45 MPH near Mcmurray in Washington county. Highest winds in Ohio were 55 MPH at Zanesville, 52 MPH in Coshocton, and 45 MPH in Hanoverton in Columbiana county. Winds gusted to 55 MPH in Wheeling, WV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 24, 4:49 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Dec 24, 4:49 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EST WED DEC 24 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION THIS EVENING BRINGING
SHOWERS...A FEW THUNDERSTORMS... AND STRONG WIND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
DYNAMICALLY FORCED CONVECTION ALONG RAPIDLY ADVNG CDFNT WL FOCUS THE
BTR POTENTIAL FOR DAMAGING GUSTS THIS EVE. OTHERWISE...THE WIND
ADVISORY WL RMN IN EFFECT FOR STRONG ISALLOBARICALLY DRIVEN GUSTS
IN THE IMMEDIATE WAKE OF FRONT.

OTHERWISE...LARGE SCALE ASCENT ENDS QUICKLY FROM WEST TO EAST AFTER
06Z...AND ALTHOUGH A CHANGE-OVER FROM RAIN TO SNOW IS DEPICTED...ONLY
FLURRIES OR EVEN DRIZZLE ARE ANTICIPATED.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
SOUTHWEST WINDS WILL DIMINISH QUICKLY TOMORROW MORNING...AND A
ONE-SHOT DAY OF COLD AIR WILL ARRIVE WITH TEMPERATURES STRUGGLING TO
GET BACK TO 40 DEGREES UNDER CLOUD SKIES. ENOUGH RESIDUAL LIFT
AROUND THE DEPARTING CYCLONE WILL PERSIST IN THE MORNING TO GENERATE
SOME SCATTERED SNOW SHOWERS...ALTHOUGH THE MOISTURE DEPTH IS SO
SHALLOW THAT IT MAY AGAIN BE MORE OF A DRIZZLE/SNIZZLE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS IS TYPICAL WITH PROGRESSIVE NEGATIVE TILT TROUGHS...THE BRIEF
SHOT OF COLD AIR WILL DEPART AS THE SYSTEM LIFTS INTO THE CANADIAN
MARITIMES...ALLOWING FOR A TEMPORARY RETURN TO ZONAL AND/OR DAMPENED
MID LEVEL RIDGING OVER THE EASTERN CONUS FRIDAY AND SATURDAY...FEATURING
MUCH ABOVE NORMAL TEMPERATURES.

A PROGRESSIVE WAVE WILL SETTLE ACROSS THE AREA SATURDAY NIGHT AND
EARLY SUNDAY BRINGING A CHANCE FOR PRECIPITATION...AND BETTER ACCESS
TO MORE SEASONABLY COLD AIR IN ITS WAKE.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
BAND OF LOW-TOPPED CONVECTION ALNG THE CDFNT WAS HANDLED WITH
TEMPO GROUPS...OTHERWISE...CIGS WILL DROP BACK TO MVFR AS THE
FRONT APPROACHES AND PASSES. MAIN ISSUE WILL BE THE WIND...WITH
S/SW GUSTS TO 40-45 KNOTS POSSIBLE WITH CONVECTION..AND
IMMEDIATELY FOLLOWING FROPA.

WIND WILL SLOWLY DIMINISH WITH TIME OVERNIGHT BUT STILL EXPECT AT
LEAST 20-30 KNOT GUSTS THROUGH THE REMAINDER OF THE TAF PERIOD.
MVFR CIGS WILL CONTINUE...PERHAPS LOWERING TO IFR BY 12Z FOR THE
NRN TERMINALS. LINGERING SHWRS WILL CHANGE OVER TO SNOW SHWRS
DURING THE PREDAWN HRS...BUT SIGNIFICANT RESTRICTIONS FROM SNOW
ARE NOT FORECAST GIVEN EXPECTATIONS OF SCT ACTIVITY.

OUTLOOK.../WEDNESDAY NIGHT THROUGH MONDAY/...
THE NXT CHC FOR GENL RESTRICTIONS WL COME WITH A SATURDAY FRONTAL
SYSTEM.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM 9 PM THIS EVENING TO 4 AM EST THURSDAY FOR
     MDZ001.
OH...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR PAZ007>009-013>016-
     020>023-029-031-073-075.
     WIND ADVISORY FROM 9 PM THIS EVENING TO 4 AM EST THURSDAY FOR
     PAZ074-076.
WV...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR WVZ001>004-012.
     WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR WVZ021-022.
     WIND ADVISORY FROM 9 PM THIS EVENING TO 4 AM EST THURSDAY FOR
     WVZ023-041.

&&

15
Hazardous weather outlook, Dec 24, 4:37 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EST WED DEC 24 2014

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-252145-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
437 PM EST WED DEC 24 2014

...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ009-015-016-022-023-073-075-WVZ021-022-252145-
FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-FAYETTE-
MARION-MONONGALIA-
437 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-252145-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
437 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007-008-013-014-020-021-029-031-252145-
MERCER-VENANGO-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-
437 PM EST WED DEC 24 2014

...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 24, 6:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EST WED DEC 24 2014

OHZ039-048-242345-
COSHOCTON OH-TUSCARAWAS OH-
614 PM EST WED DEC 24 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT NORTH CENTRAL COSHOCTON
AND NORTHWESTERN TUSCARAWAS COUNTIES...

AT 612 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
LAYLAND TO COSHOCTON...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  LAYLAND...            BLISSFIELD...         BALTIC...
  SUGARCREEK...         STRASBURG...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4046 8204 4045 8168 4064 8167 4065 8149
      4067 8145 4046 8157 4026 8195 4043 8207

KRAMAR
Local storm report, Dec 24, 6:17 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
617 PM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     ZANESVILLE MUNICIPAL AR 39.95N  81.89W
12/24/2014  M55 MPH          MUSKINGUM          OH   ASOS

&&

EVENT NUMBER PBZ1401986

KRAMAR
Special weather statement, Dec 24, 6:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
631 PM EST WED DEC 24 2014

OHZ058-068-069-250000-
GUERNSEY OH-MONROE OH-NOBLE OH-
631 PM EST WED DEC 24 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT NOBLE...NORTHWESTERN
MONROE AND SOUTHERN GUERNSEY COUNTIES...

AT 629 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
CAMBRIDGE TO WOLF RUN STATE PARK TO DUDLEY...MOVING NORTHEAST AT 60
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  WOLF RUN STATE PARK...                      DUDLEY...
  BELLE VALLEY...       CALDWELL...           SARAHSVILLE...
  SENECAVILLE...        SENECA LAKE PARK...   SUMMERFIELD...
  LEWISVILLE...         QUAKER CITY...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3995 8163 4001 8131 4001 8129 3974 8120
      3963 8144 3963 8146 3962 8147 3958 8155
      3979 8164

KRAMAR
Local storm report, Dec 24, 6:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
642 PM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     LAYLAND                 40.44N  81.96W
12/24/2014                   COSHOCTON          OH   911 CALL CENTER

            1 TREE DOWN. TIME ESTIMATED BY RADAR

&&

EVENT NUMBER PBZ1401987

24
Local storm report, Dec 24, 6:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     NEWCOMERSTOWN           40.27N  81.60W
12/24/2014                   TUSCARAWAS         OH   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN. TIME ESTIMATED BY RADAR

&&

EVENT NUMBER PBZ1401988

24
Special weather statement, Dec 24, 6:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EST WED DEC 24 2014

OHZ039>041-049-050-250030-
CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH-
658 PM EST WED DEC 24 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT CARROLL...HARRISON...
NORTHEASTERN TUSCARAWAS...NORTHWESTERN JEFFERSON AND WESTERN
COLUMBIANA COUNTIES...

AT 656 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
MINERAL CITY TO BOWERSTON TO CLENDENING...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  TAPPAN...             SHERRODSVILLE...      MINERAL CITY...
  BOWERSTON...          LEESVILLE LAKE PARK...
  DELLROY...            SCIO...               MALVERN...
  CADIZ...              JEWETT...             KILGORE...
  CARROLLTON...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4066 8131 4066 8125 4070 8124 4074 8119
      4073 8110 4080 8109 4086 8101 4060 8078
      4032 8080 4020 8119 4041 8126 4047 8133
      4061 8137

KRAMAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Columbiana

When
December 24, 7:00 PM EST to 11:00 PM EST
Where
Columbiana forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$2,000
Reported by
AWSS
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

A wind gust of 45 MPH was recorded near Hanoverton.

Strong Wind, Coshocton

When
December 24, 7:00 PM EST to 11:00 PM EST
Where
Coshocton forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$2,000
Reported by
AWSS
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

A 52 MPH wind gust was measured at Coshocton at 601 PM.

Strong Wind, Muskingum

When
December 24, 7:00 PM EST to 11:00 PM EST
Where
Muskingum forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

A 55 MPH wind gust was measured at the Zanesville airport at 606 PM.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547404, 547405, 547406.